Wyoming, 2019

Hail in Wyoming, August 11, 2019

August 11, 2019 · NWS BYZ · 1 event in 1 county or zone

An isolated thunderstorm over Sheridan produced some nickel size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An isolated thunderstorm over Sheridan produced some nickel size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 11, 2:22 PM MST, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 11, 2:22 PM MST, 1 hour 38 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
322 PM MDT Sun Aug 11 2019

.SHORT TERM...valid for Mon and Tue...

A strong late-season upper low and trough is situated over
northern Idaho and western Montana this afternoon. This is
resulting in a diffluent southwest flow aloft across south
central and southeast Montana and northern Wyoming. A low-level
easterly flow continues to keep dewpoints high, especially for
this time of year, in the 50s to lower 60s. In addition, soundings
show a decent shear profile as a strong jet streak moves
overhead. As a result, widespread severe thunderstorms are
expected this afternoon through the evening. Large hail and
damaging winds will be likely with any thunderstorm through this
evening. There is also plenty of moisture in the upper levels so
thunderstorms will produce very heavy rain resulting in a flash
flood threat. This is more in line with a June pattern than a mid
August day. As a result, a severe thunderstorm watch is in effect
until 7 PM for Park, Sweet Grass, and Wheatland Counties and a
tornado watch until 9 PM for all the remaining counties in our
forecast area.

Monday and Tuesday will see a dry zonal flow across the forecast
area. Winds Monday will be quite gusty from the west and
northwest. Temperatures will be cooler Monday with middle 70s to
lower 80s with slightly cooler readings on Tuesday. Afternoon
humidities will remain fairly high in the 25 to 35 percent range
so we are not anticipating any fire weather highlights. Hooley

.LONG TERM...valid for Wed...Thu...Fri...Sat...Sun...

Broad ridging midweek for mostly dry and seasonable conditions
becomes more unsettled by weeks end as upper level low pressure
moves into the Pacific Northwest. Does not look to have quite as
much moisture associated with it as the previous system with the
strongest energy moving northwest of the area. Given the present
track looks to be more of a mixing downslope producer with some
shower and thunderstorm activity favoring eastern Montana on the
eastern side of the surface trough.

Not expecting significant moisture through the period with
temperatures rising to above normal next weekend. borsum
&&

.AVIATION...

Relatively low cloud bases today due to unseasonably high moisture
across the region though stratus has eroded. Thunderstorm
activity expected through this afternoon and early evening with
storms producing hail...heavy rain and large hail. Strongest
storms will produce brief IFR conditions. Drying conditions
expected by late evening. borsum

&&

.PRELIMINARY POINT TEMP/POPS...

    Mon     Tue     Wed     Thu     Fri     Sat     Sun
-----------------------------------------------------------
BIL 057/082 055/084 057/090 060/088 058/083 056/084 057/088
    71/N    00/U    11/B    13/T    53/R    32/T    10/U
LVM 048/077 046/081 049/085 051/082 049/076 046/080 048/084
    60/N    00/U    11/B    36/T    74/T    31/U    11/U
HDN 056/081 052/081 055/089 059/088 057/083 054/083 055/087
    71/N    00/U    00/B    12/R    43/R    31/B    10/U
MLS 059/078 053/076 054/085 061/086 059/083 056/081 056/086
    91/N    10/U    01/B    22/R    43/R    31/B    11/U
4BQ 057/079 053/077 054/085 059/088 057/083 054/081 055/085
    81/N    00/U    11/B    12/T    33/R    42/T    21/U
BHK 057/076 052/073 051/082 056/084 057/082 054/080 054/083
    92/T    10/B    01/B    32/T    42/R    31/B    21/U
SHR 053/080 050/081 052/087 056/088 055/083 052/082 052/086
    50/U    01/U    11/B    12/R    43/T    42/T    11/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 569 in effect until 7 PM MDT this
      evening FOR ZONES 28-40-41-64-65-68.
     Tornado Watch 571 in effect until 9 PM MDT this evening FOR
      ZONES 29>39-42-56>58-63-66-67.
     Flash Flood Watch in effect through late tonight FOR ZONE 37.
WY...Tornado Watch 571 in effect until 9 PM MDT this evening FOR
      ZONES 98-99.

&&

weather.gov/billings
Hazardous weather outlook, Aug 11, 2:31 PM MST, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
331 PM MDT Sun Aug 11 2019

MTZ028>042-056>058-063>068-WYZ098-099-122145-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
331 PM MDT Sun Aug 11 2019

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Severe thunderstorms and heavy rainfall.

* WHERE...South central and southeastern Montana and north central
  Wyoming.

* WHEN...This afternoon through this evening.

* ADDITIONAL DETAILS...Thunderstorms could produce large hail and
  damaging winds, along with heavy rain. Be prepared if you have
  outdoor plans.

* ADDITIONAL HAZARD CONCERNS...Rainfall rates of 2 to 3 inches an
  hour are possible over southeast Montana this afternoon and
  evening. This heavy rain could lead to localized flooding. Do
  not attempt to drive over a flooded roadway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

In the hours before

Special weather statement, Aug 11, 1:47 PM MST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Billings MT
247 PM MDT Sun Aug 11 2019

MTZ040-068-112115-
Northern Park MT-Crazy Mountains MT-
247 PM MDT Sun Aug 11 2019

...SIGNIFICANT WEATHER ADVISORY...

At 246 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Clyde Park, or 20 miles northeast of Bozeman, moving
northeast at 40 mph.

Dime size hail and winds in excess of 30 mph are possible with this
storm.

Locations impacted include...
Clyde Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
south central Montana.

LAT...LON 4613 11079 4615 11078 4618 11078 4619 11077
      4619 11056 4599 11038 4578 11079
TIME...MOT...LOC 2046Z 229DEG 35KT 4591 11079

Carrothers
Local storm report, Aug 11, 2:08 PM MST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
308 PM MDT SUN AUG 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     HAIL             7 SE CLYDE PARK         45.81N 110.49W
08/11/2019  E1.00 INCH       PARK               MT   TRAINED SPOTTER

            REPORTED 1.00 HAIL

0256 PM     HAIL             5 W MELVILLE            46.10N 110.05W
08/11/2019  E1.00 INCH       SWEET GRASS        MT   CO-OP OBSERVER

            DIME TO QUARTER SIZE HAIL AND HEAVY RAIN REPORTED

&&

FREY
Special weather statement, Aug 11, 2:33 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Billings MT
333 PM MDT Sun Aug 11 2019

MTZ028-041-068-112200-
Southern Wheatland MT-Crazy Mountains MT-Northern Sweet Grass MT-
333 PM MDT Sun Aug 11 2019

...SIGNIFICANT WEATHER ADVISORY...

At 332 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles northeast of Clyde Park, or 23 miles northwest of Big Timber,
moving northeast at 35 mph.

Half inch hail and winds in excess of 30 mph are possible with this
storm.

Locations impacted include...
Melville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
south central and central Montana.

LAT...LON 4599 10983 4594 11036 4611 11046 4619 11038
      4618 11028 4629 11028 4642 11015
TIME...MOT...LOC 2132Z 244DEG 31KT 4607 11032

Carrothers
Special weather statement, Aug 11, 2:42 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Billings MT
342 PM MDT Sun Aug 11 2019

MTZ037-112245-
Carter MT-
342 PM MDT Sun Aug 11 2019

...SIGNIFICANT WEATHER ADVISORY...

At 338 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 21 miles east of Lightning Flat to near Alzada.
Movement was northeast at 20 mph.

These storms are capable of producing very heavy rain. The ground is
very moist and additional rainfall will runoff and cause localized
flooding. Half inch hail is also possible with these storms.

Locations impacted include...
Alzada, Ridgeway, Hammond, Capitol, Albion, Boyes and Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 900 PM MDT for southeastern
Montana.

LAT...LON 4499 10412 4500 10504 4535 10504 4535 10499
      4550 10498 4550 10404 4502 10404
TIME...MOT...LOC 2138Z 233DEG 19KT 4510 10462 4496 10449

Borsum
Special weather statement, Aug 11, 3:16 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Billings MT
416 PM MDT Sun Aug 11 2019

MTZ040-065-068-112245-
Northern Park MT-Crazy Mountains MT-Livingston Area MT-
416 PM MDT Sun Aug 11 2019

...SIGNIFICANT WEATHER ADVISORY...

At 414 PM MDT, Doppler radar was tracking several strong
thunderstorm over northern Park county, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph are possible with these
storms.

Locations impacted include...
Livingston, Clyde Park and Springdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
south central Montana.

LAT...LON 4618 11078 4618 11030 4621 11028 4578 11029
      4579 11027 4578 11022 4557 11022 4557 11028
      4560 11029 4565 11023 4563 11036 4561 11031
      4559 11031 4558 11032 4563 11043 4559 11052
      4562 11068 4561 11075 4564 11079
TIME...MOT...LOC 2214Z 247DEG 17KT 4588 11060

Chambers
Local storm report, Aug 11, 3:54 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
454 PM MDT SUN AUG 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HAIL             6 W MELVILLE            46.12N 110.07W
08/11/2019  E0.75 INCH       SWEET GRASS        MT   TRAINED SPOTTER

0414 PM     HAIL             18 NNW RYEGATE          46.53N 109.34W
08/11/2019  E1.00 INCH       GOLDEN VALLEY      MT   CO-OP OBSERVER

            HAIL FROM NICKEL TO QUARTER SIZE AND HEAVY RAIN REPORTED

0426 PM     HAIL             8 SSW HARLOWTON         46.32N 109.87W
08/11/2019  E0.50 INCH       WHEATLAND          MT   TRAINED SPOTTER

            LITTLE BIGGER THAN PEA SIZE

&&

FREY

The radar

The Billings radar (KBLX), 173 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sheridan

When
August 11, 4:00 PM MST
Where
Sheridan County, 5.22 mi NNW of Wakeley
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
44.890, -106.870

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841030.